Alert archive / New Mexico / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 2, NWS El Paso, TX

April 26, 2022Doña Ana County, Otero County, New Mexico; El Paso County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Apr 26, 2022, 10:46 PM MDT for Doña Ana County, Otero County, New Mexico; El Paso County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 26, 2022, 10:46 PM MDT (04:46 UTC)
Expired
Apr 26, 2022, 11:30 PM MDT
In force
44 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Doña Ana County, NM, Otero County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 58 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 5:39 PM MDT, 5 hours 7 minutes earlier.

Area forecast discussion, Apr 26, 5:39 PM MDT, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
539 PM MDT Tue Apr 26 2022

.AVIATION...00Z TAF CYCLE...
VFR conditions expected through the period. SCT/BKN250..with SCT080-
100CU til 03Z. Additionally..BKN050CB -TSRW mainly in northern
Mexico, but could drift into far southern Luna and Dona Ana Counties
until 04Z. Surface winds southeast 10-15G25KT til 04Z, then variable
AOB 8KT. Winds increasing after 18Z to southwest 12-17G27KT.

&&

.PREV DISCUSSION...322 PM MDT Tue Apr 26 2022...

.SYNOPSIS...
Quiet weather conditions will continue through the weekend.
However, there will be a very slim chance of a isolated shower or
thunderstorm this afternoon and evening, focused over the New
Mexico Boot Heel and International Border. Isolated thunderstorms
will also be possible on Wednesday for eastern Otero and Hudspeth
Counties. Breezy afternoons and above average temperatures can be
expected through the remainder of the period.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Wednesday...
We have decent moisture in the region today, but not really a
trigger to fire things off. We could see a few storms fire off on
the mountains over northern Mexico this evening and while I can't
rule out a storm drifting north into southern New Mexico, it just
doesn't look likely. There is are some low end pops in the
forecast for locations along the International Border, but I think
more likely, if we see any impacts it might be some wind from an
outflow boundary. The threat of thunderstorms will diminish later
tonight and we will see generally partly cloudy skies through the
overnight hours. Our low end gusty winds will continue from the
southeast this evening, but then they will slow and lose their
gusty character.

Wednesday will be a transition day. Wednesday morning we will
continue to see southeast winds across much of the area, but as we
progress through the morning hours, we will see our surface winds
swing around to the southwest and much drier air begin to push into
the region. While our dewpoints are in the 30's and 40's today and
tonight, but the end of Wednesday we will see our dewpoints back in
the teens (or even lower). There is a slight chance that as the dry
air pushes east we could see some thunderstorms develop along the
dry line. For now I have kept the threat of thunderstorms limited to
far eastern Otero and Hudspeth counties. High temperatures on
Wednesday will creep five degrees above average.

&&

.LONG TERM...Wednesday Evening through Tuesday...
The long term forecast picks up Wednesday evening. A weak upper
level trough will race across the Northern Rockies before a
secondary, slightly strong trough comes onshore the PacNW. This
will ultimately shift our winds throughout the column to the
west/southwest. At the same time (Wednesday evening/night), the
west/southwesterly flow will take over and dominate over the
easterlies, pushing moisture back to the east. By Thursday, the
approaching upper level trough will race across the Intermountain
West. In response, lee-side surface cyclone will develop over
southeastern CO, tightening the pressure gradient across NM with
breezy to low-end windy conditions expected. The upper level
trough axis will swing through the region by Friday morning
pushing a weak frontal boundary through the forecast area,
dropping high temperatures on Friday a few degrees. Once again,
the pressure gradient at the surface will lead to another breezy
to windy day.

For the weekend, warm and dry weather conditions will continue as
the region remains under mainly zonal flow aloft. However, the
flow will fluctuate slightly to the southwest throughout the
weekend as a series of shortwave troughs move across the northern
United States. High temperatures this weekend will be 5-8 degrees
across the forecast area. The upper level flow will remain quiet
heading into next week, as an upper level ridge builds in from
the west. Temperatures will continue to be above average as well.

&&

.FIRE WEATHER...
We have enjoyed a quiet couple of fire weather days, but that is
about to come to an end. Tonight we will continue to have decent
moisture in the area, so we will see good RH recoveries into
Wednesday morning. But starting Wednesday morning, the dry air will
push back into the region from the west. Some gusty west winds will
accompany the drier air so we will see Red Flag conditions in the
Gila Region Wednesday afternoon. By Thursday, the drier air will be
across the whole region and the gusty winds will continue so we will
see even more wide spread Red Flag conditions on Thursday. The dry,
breezy weather will continue on Friday, with again a chance to see
Red Flag conditions, this time, it looks like the best chances for a
Red Flag warning will be east of the Rio Grande. For Saturday and
Sunday, we will continue to have very dry conditions with min RH's
in the single digits in the lowlands and near 10% in the mountains.
But winds back off on Saturday and but pick back up on Sunday, so we
will come close to Red Flag conditions, but right now it looks like
the winds will come up a little short. Our dry, breezy winds look to
continue for the start of next week.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 58  88  59  89 /  10   0   0   0
Sierra Blanca           51  82  54  84 /   0  10  10   0
Las Cruces              53  87  53  88 /  10   0   0   0
Alamogordo              49  84  51  86 /   0  10   0   0
Cloudcroft              37  60  42  62 /   0  20   0   0
Truth or Consequences   53  85  51  86 /   0   0   0   0
Silver City             50  77  50  77 /  10   0   0   0
Deming                  50  87  47  87 /  10   0   0   0
Lordsburg               50  86  47  85 /  10   0   0   0
West El Paso Metro      58  87  58  88 /  10   0   0   0
Dell City               49  85  48  87 /   0  10   0   0
Fort Hancock            55  90  52  90 /   0  10   0   0
Loma Linda              51  80  54  81 /   0  10   0   0
Fabens                  56  89  55  90 /  10  10   0   0
Santa Teresa            54  86  52  87 /  10   0   0   0
White Sands HQ          56  85  59  87 /   0   0   0   0
Jornada Range           48  84  51  85 /   0   0   0   0
Hatch                   49  85  50  86 /   0   0   0   0
Columbus                52  87  53  87 /  10   0   0   0
Orogrande               50  84  54  87 /   0   0   0   0
Mayhill                 39  74  46  76 /   0  20   0   0
Mescalero               40  72  44  74 /   0  20   0   0
Timberon                39  69  45  72 /   0  10   0   0
Winston                 39  82  37  82 /   0   0   0   0
Hillsboro               50  82  50  82 /   0   0   0   0
Spaceport               48  84  49  85 /   0   0   0   0
Lake Roberts            44  78  42  77 /  10   0   0   0
Hurley                  45  82  44  81 /  10   0   0   0
Cliff                   44  87  36  86 /  10   0   0   0
Mule Creek              37  79  46  78 /  10   0   0   0
Faywood                 47  80  47  80 /  10   0   0   0
Animas                  46  86  46  86 /  10   0   0   0
Hachita                 45  85  46  85 /  10   0   0   0
Antelope Wells          48  84  48  84 /  10   0   0   0
Cloverdale              50  79  49  79 /  10   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon to 7 PM MDT Wednesday for NMZ110.

TX...None.
&&
Hazardous weather outlook, Apr 26, 4:56 AM MDT, 17 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
456 AM MDT Tue Apr 26 2022

NMZ401>417-TXZ418>424-271100-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
456 AM MDT Tue Apr 26 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 26, 9:56 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service El Paso TX
956 PM MDT Tue Apr 26 2022

NMZ407-411-TXZ418-270445-
Southwest Desert/Mimbres Basin NM-
Southern Dona Ana County/Mesilla Valley NM-Western El Paso County TX-
956 PM MDT Tue Apr 26 2022

...A strong thunderstorm will impact portions of southeastern Luna,
southwestern Dona Ana and northwestern El Paso Counties through 1045
PM MDT...

At 951 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles southwest of Santa Teresa, moving northeast at 20 mph. This
storm has large hail with it, and there is a small possibility that
the storm and hail persists into southern Dona Ana County.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
West El Paso, Columbus, Santa Teresa, Anthony, Sunland Park,
Canutillo, Anthony Gap, Westway, Vinton, La Union, Union Pacific
Intermodal Terminal, Mount Riley, Camel Mountain and Kilbourne Hole.

This includes the following highways...
 Interstate 10 in New Mexico between mile markers 163 and 164.
 Interstate 10 in Texas between mile markers 1 and 14, and near mile
marker 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3178 10764 3201 10761 3202 10653 3178 10652
TIME...MOT...LOC 0351Z 240DEG 49KT 3181 10687

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 9:56 PM MDTSpecial Weather StatementEPZDoña Ana49 min
Apr 26, 10:16 PM MDTSevere Thunderstorm WarningEPZDoña Ana44 min
Apr 26, 10:51 PM MDTSpecial Weather StatementEPZLuna24 min
Apr 26, 11:13 PM MDTSpecial Weather StatementEPZDoña Ana47 min
Apr 27, 2:26 PM MDTRed Flag WarningEPZCatron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more30 hr
Apr 26, 11:29 PM MDTSpecial Weather StatementEPZEl Paso31 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2022Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.